Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2013, 4:18 PM CDT for Bibb County, Chilton County, Perry County, Alabama. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2013, 4:18 PM CDT (21:18 UTC)
- Expired
- Mar 18, 2013, 5:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Bibb County, AL, Chilton County, AL, Perry County, AL
The radar
The Birmingham radar (KBMX), 50 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 4:34 PM CDT | HAIL 1 | 2 Wnw Maplesville, AL | ONE INCH HAIL COVERING THE GROUND AT THE REST AREA ALONG HIGHWAY 82. |
| Mar 18, 4:34 PM CDT | HAIL 2 | 2 N Sprott, AL | REPORTED NEAR SPROTT. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 1:31 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| Mar 18, 3:16 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
893
WUUS54 KBMX 182118
SVRBMX
ALC007-021-105-182215-
/O.NEW.KBMX.SV.W.0043.130318T2118Z-130318T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT MON MAR 18 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BIBB COUNTY IN ALABAMA...
SOUTHERN CHILTON COUNTY IN ALABAMA...
NORTHEASTERN PERRY COUNTY IN ALABAMA...
* UNTIL 515 PM CDT
* AT 418 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM TALLADEGA NATIONAL FOREST TO MARION...
AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLANTON...LAWLEY...MAPLESVILLE...PARNELL...POOLES CROSSROADS...
PLECHER...VERBENA AND OAKMULGEE.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 200 THROUGH 205...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
SOUTHEASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3293 8715 3281 8644 3275 8637 3275 8641
3270 8642 3271 8671 3266 8672 3267 8701
3272 8702 3264 8705 3260 8704 3258 8706
3268 8740
TIME...MOT...LOC 2118Z 280DEG 33KT 3286 8698 3265 8733
$$
GRANTHAM1 follow-up statement
830
WWUS54 KBMX 182139
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT MON MAR 18 2013
ALC007-182149-
/O.CAN.KBMX.SV.W.0043.000000T0000Z-130318T2215Z/
BIBB AL-
439 PM CDT MON MAR 18 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BIBB COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3283 8725 3283 8688 3288 8687 3281 8644
3275 8637 3275 8641 3271 8642 3271 8671
3266 8672 3267 8701 3271 8702 3264 8705
3260 8704 3258 8706 3268 8740
TIME...MOT...LOC 2139Z 280DEG 33KT 3283 8675 3266 8733
$$
ALC021-105-182215-
/O.CON.KBMX.SV.W.0043.000000T0000Z-130318T2215Z/
CHILTON AL-PERRY AL-
439 PM CDT MON MAR 18 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PERRY AND SOUTHERN CHILTON COUNTIES UNTIL 515 PM CDT...
AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CHILTON COUNTY MOTOR SPORTS PARK
TO MARION...MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
CLANTON...MAPLESVILLE...PARNELL...POOLES CROSSROADS...PLECHER...
VERBENA...SPROTT...STANTON...COOPER AND MITCHELL DAM.
THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 200 THROUGH 205...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3283 8725 3283 8688 3288 8687 3281 8644
3275 8637 3275 8641 3271 8642 3271 8671
3266 8672 3267 8701 3271 8702 3264 8705
3260 8704 3258 8706 3268 8740
TIME...MOT...LOC 2139Z 280DEG 33KT 3283 8675 3266 8733
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:29 PM CDT, 49 minutes earlier.
Area forecast discussion, Mar 18, 3:29 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 329 PM CDT MON MAR 18 2013 .DISCUSSION... ONGOING STORMS WILL GRADUALLY PUSH EASTWARD OUT OF AREA THROUGH THE EVENING. THE REST OF THE 7 DAY FORECAST PERIOD WILL BE LARGELY DOMINATED BY EASTERN STATES TROUGHINESS...KEEPING OUR AREA NEAR OR BELOW SEASONAL TEMPERATURE AVERAGES. THERE IS A POTENTIAL FOR FREEZING TEMPERATURES WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING. NEXT GOOD CHANCES OF RAIN WILL COME LATE IN THE WEEK INTO NEXT WEEKEND. /61/ && .AVIATION... 18Z TAF DISCUSSION. THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR THE FIRST 6 TO 8 HOURS. WITH MVFR CIGS BECOMING THINNER AND THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK. THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON. PREVAILING TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH AND EAST THROUGH 00Z. MAY HAVE TO ADJUST A BIT IF THESE SCATTERED STORMS BEGIN POPPING UP AHEAD OF THE LINE. WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS. CLEARING IS LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 42 63 40 60 30 / 100 0 10 10 0 ANNISTON 44 63 41 59 32 / 100 0 10 10 0 BIRMINGHAM 44 64 43 61 32 / 100 0 10 0 0 TUSCALOOSA 45 66 44 63 36 / 70 0 10 0 0 CALERA 46 65 43 62 34 / 100 0 10 10 0 AUBURN 51 67 44 61 35 / 90 0 10 10 0 MONTGOMERY 52 69 46 62 37 / 70 0 10 10 0 TROY 55 70 46 62 37 / 60 0 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 108 PM CDT MON MAR 18 2013 ALZ011>015-017>050-191815- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 108 PM CDT MON MAR 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM... FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN DIAMETER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED WITH THIS TYPE OF AIRMASS. THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS AFTERNOON AND TONIGHT. 27
In the hours before
Local storm report, Mar 18, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL LINEVILLE 33.31N 85.75W
03/18/2013 M0.75 INCH CLAY AL EMERGENCY MNGR
&&
SUNGERLocal storm report, Mar 18, 4:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
03/18/2013 ETOWAH AL EMERGENCY MNGR
TREE ON HOUSE ON RAINBOW DRIVE WITH ENTRAPMENT
&&
SUNGERLocal storm report, Mar 18, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
412 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG TALLADEGA 33.43N 86.10W
03/18/2013 TALLADEGA AL EMERGENCY MNGR
TREE ON HOUSE ON SILVERWOOD DRIVE WITH ENTRAPMENT
&&
SUNGERLocal storm report, Mar 18, 4:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL LINCOLN 33.60N 86.14W
03/18/2013 M2.00 INCH TALLADEGA AL PUBLIC
&&
SUNGERLocal storm report, Mar 18, 4:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND DMG RAINBOW CITY 33.95N 86.04W
03/18/2013 ETOWAH AL EMERGENCY MNGR
APPROXIMATELY 20 TREES DOWN ON AL HWY 77
&&
SUNGERLocal storm report, Mar 18, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL CAMP HILL 32.80N 85.65W
03/18/2013 E1.25 INCH TALLAPOOSA AL EMERGENCY MNGR
&&
SUNGERThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:58 AM CDT | Special Weather Statement | BMX | Marion | 32 min |
| Mar 18, 1:06 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Mar 18, 1:19 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 41 min |
| Mar 18, 1:31 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 44 min |
| Mar 18, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Mar 18, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 39 min |
| Mar 18, 2:18 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Pickens, Winston | 57 min |
| Mar 18, 2:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa, Walker | 62 min |
| Mar 18, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 27 min |
| Mar 18, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 39 min |
| Mar 18, 3:20 PM CDT | Special Weather Statement | BMX | Greene, Sumter | 55 min |
| Mar 18, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 47 min |
| Mar 18, 3:34 PM CDT | Severe Thunderstorm Warning | BMX | Etowah, St. Clair, Shelby | 56 min |
| Mar 18, 3:38 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa | 52 min |
| Mar 18, 3:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 44 min |
| Mar 18, 3:54 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 66 min |
| Mar 18, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Talladega | 59 min |
| Mar 18, 4:09 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 66 min |
| Mar 18, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Cleburne, Randolph | 63 min |
| Mar 18, 4:14 PM CDT | Severe Thunderstorm Warning | BMX | Coosa | 31 min |
| Mar 18, 4:24 PM CDT | Special Weather Statement | BMX | Russell | 36 min |
| Mar 18, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 55 min |
| Mar 18, 4:43 PM CDT | Special Weather Statement | BMX | Dallas, Marengo, Perry | 62 min |
| Mar 18, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Marengo, Perry, Sumter | 56 min |
| Mar 18, 4:58 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 62 min |
| Mar 18, 5:05 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 40 min |
| Mar 18, 5:18 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 57 min |
| Mar 18, 5:30 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 60 min |
| Mar 18, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 58 min |
| Mar 18, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 52 min |
| Mar 18, 6:11 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 49 min |
| Mar 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 15 min |
| Mar 18, 6:21 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Pike, Russell | 54 min |
| Mar 18, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.